Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 27, NWS Sioux Falls, SD

June 1, 2014Hutchinson County, Turner County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2014, 2:03 PM CDT for Hutchinson County, Turner County, Yankton County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2014, 2:03 PM CDT (19:03 UTC)
Expired
Jun 1, 2014, 2:45 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hutchinson County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 58 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:06 PM CDTTSTM WND DMG4 Wnw Mayfield, SDSHEET METAL BUILDING BLOWN ONTO ROAD AT INTERSECTION OF SD 46 AND US 81.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:28 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS53 KFSD 011903
SVRFSD
SDC067-125-135-011945-
/O.NEW.KFSD.SV.W.0027.140601T1903Z-140601T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA...
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA...
  NORTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 245 PM CDT

* AT 201 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF IRENE...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PARKER...VIBORG...HURLEY...DAVIS...MARION AND CHANCELLOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4311 9752 4346 9737 4336 9692 4335 9692
      4308 9711 4308 9716 4303 9717
TIME...MOT...LOC 1903Z 205DEG 32KT 4318 9719

HAIL...1.00IN
WIND...60MPH

$$

CHENARD
2 follow-up statements
650 
WWUS53 KFSD 011925
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 PM CDT SUN JUN 1 2014

SDC067-125-135-011945-
/O.CON.KFSD.SV.W.0027.000000T0000Z-140601T1945Z/
HUTCHINSON SD-TURNER SD-YANKTON SD-
225 PM CDT SUN JUN 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
YANKTON...TURNER AND SOUTHEASTERN HUTCHINSON COUNTIES UNTIL 245 PM
CDT...

AT 222 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
HURLEY...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PARKER...HURLEY...DAVIS...MARION AND CHANCELLOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4311 9752 4346 9737 4336 9692 4335 9692
      4308 9711 4308 9716 4303 9717
TIME...MOT...LOC 1925Z 205DEG 32KT 4327 9721

HAIL...1.00IN
WIND...60MPH

$$
905 
WWUS53 KFSD 011945
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SUN JUN 1 2014

SDC067-125-135-011955-
/O.EXP.KFSD.SV.W.0027.000000T0000Z-140601T1945Z/
HUTCHINSON SD-TURNER SD-YANKTON SD-
245 PM CDT SUN JUN 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YANKTON...TURNER
AND SOUTHEASTERN HUTCHINSON COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4311 9752 4346 9737 4336 9692 4335 9692
      4308 9711 4308 9716 4303 9717
TIME...MOT...LOC 1925Z 205DEG 32KT 4327 9721

$$

CHENARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:07 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 1, 12:07 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 PM CDT SUN JUN 1 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 342 AM CDT SUN JUN 1 2014

SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE OVER FAR
EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA WITH ISOLATED
THUNDERSTORMS INTO NORTHWEST IOWA. EXPECT THIS ACTIVITY TO SHIFT
EAST THROUGH SUNRISE...THEN LIKELY A SHORT BREAK THROUGH LATE
MORNING WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. WHILE INSTABILITY
IS LIKELY TO BE HIGHER TODAY THAN YESTERDAY...SHEAR VALUES REMAIN
MARGINAL FOR SEVERE WEATHER. SO...EXPECT A PULSE OR MARGINAL
MULTICELLULAR SEVERE WEATHER THREAT TODAY WITH AN INCREASED THREAT
FOR FLASH FLOODING. ISSUED A FLASH FLOOD WATCH FOR MOST OF THE AREA
EARLIER TONIGHT AND THAT STILL LOOKS GOOD GIVEN THE ACTIVITY THAT
DEVELOPED DURING THE OVERNIGHT HOURS AND WHAT IS LIKELY TO FALL
TODAY INTO TONIGHT. RADAR ESTIMATES OVER EASTERN PARTS OF SD RUNNING
ABOUT 2 TO 4 INCHES IN SOME LOCATIONS OVER THE PAST 24 TO 36 HOURS.
THE SIOUX FALLS AIRPORT RECEIVED ABOUT AN INCH OF RAIN IN 20 MINUTES
FROM 100 AM TO 120 AM. THE STRONGEST FORCING LIKELY TO SPREAD ACROSS
THE AREA FROM EARLY AFTERNOON INTO EARLY EVENING WITH THIS BEING THE
MOST LIKELY TIME FOR FLASH FLOODING AND SEVERE THUNDERSTORMS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 342 AM CDT SUN JUN 1 2014

MONDAY SHOULD BE DRY OVER MOST OF THE AREA AFTER DAYBREAK...WILL
LEAVE A LIMITED EARLY MORNING SLIGHT CHANCE NORTH AND EAST OF FSD.
OTHERWISE THE DRIER AND COOLER AIR BEHIND THE FRONT WILL STILL BE
MODESTLY UNSTABLE SO WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS OVER
OUR NORTHEAST CORNER IN SOUTHWEST MINNESOTA INTO THE AFTERNOON.
TEMPERATURES WILL BE MILD...HIGHS IN THE MID 70S TO LOWER 80S.
MONDAY NIGHT WILL THEN BE FAIRLY CLEAR AND COOLER WITH 50S LOWS AREA
WIDE. TUESDAY WILL SEE THE APPROACH  OF A FAIRLY STRONG SHORT WAVE
COMING OVER THE SOUTHERN PLAINS RIDGE...TO BE FOLLOWED BY MORE AS
THE WEEK MOVES ON. THE EC IN PARTICULAR BRINGS THE NEXT ONE IN
FAIRLY QUICKLY...SO A POTENTIAL RESPITE IN RAIN CHANCES CENTERED ON
WEDNESDAY NIGHT WILL NOT BE LONGER THAN THAT. THE GREATEST RAIN
THREAT WILL BE TUESDAY NIGHT ESPECIALLY SOUTH...THEN GIVEN THE
TIMING DIFFICULTIES...CHANCES LATE IN THE WEEK WILL BE MODEST.

ONE DIFFERENCE IN THIS TIME PERIOD...MID TO LATE WEEK...FROM NOW IS
THAT THE UPPER RIDGE WILL BE FIRMLY ANCHORED FROM THE SOUTHERN
PLAINS TO NEAR THE GULF COAST...SO TEMPERATURES WILL BE COOLER.
TEMPERATURES SHOULD BE NEAR TO A LITTLE BELOW NORMAL WITH HIGHS IN
THE 70S...MOSTLY LOW TO MID 70S AT THAT. EVEN COOLER DAYTIME
READINGS ARE POSSIBLE ON ANY RAINY DAY. ALSO...WE ARE NOT LIKELY TO
HAVE THE CURRENT VERY HEAVY RAIN POTENTIAL...UNLESS THE TUESDAY
NIGHT OR A SUBSEQUENT SYSTEM TURNS OUT TO BE STRONGER THAN CURRENT
MODEL FORECASTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1202 PM CDT SUN JUN 1 2014

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON AND EVENING WITH HEAVY RAIN AND ISOLATED SEVERE STORMS
POSSIBLE. GENERALLY VFR CONDITIONS OUTSIDE OF STORMS WITH BRIEF
REDUCED CONDITIONS IN HEAVIER ACTIVITY. THUNDERSTORMS WILL TAPER
OFF LATER THIS EVENING...WITH SOUTHERLY TO LIGHT AND VARIABLE
WINDS BECOMING NORTHWESTERLY LATER TONIGHT AND PICKING UP ON
MONDAY MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR SDZ038>040-052>071.

MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ071-072-080-081-
     089-090-097-098.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ001>003-012>014.

NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Jun 1, 10:14 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 AM CDT SUN JUN 1 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020930-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-UNION-
1014 AM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP...THEN MOVE FROM WEST
TO EAST THIS AFTERNOON AND EVENING...SLOWLY DECREASING LATER
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH ISOLATED
STORMS PRODUCING HAIL TO HALF DOLLAR SIZE...AND 60 MPH GUSTS.
TORNADOES ARE UNLIKELY...BUT AN ISOLATED TORNADO CANNOT BE RULED
OUT...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.

THUNDERSTORMS TODAY WILL ALSO PRODUCE AREAS OF HEAVY RAIN. THE HEAVY
RAIN POTENTIAL WILL CONTINUE THE THREAT OF FLASH FLOODING...WITH
BRIEF RAINFALL RATES OF 2 INCHES PER HOUR OR MORE POSSIBLE. THE
FLOODING THREAT WILL ALSO CONTINUE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED AGAIN LATE TUESDAY AND TUESDAY NIGHT.
WHILE THE GREATEST THREAT OF SEVERE STORMS SHOULD BE JUST TO THE
SOUTH...A SLIGHT CHANGE IN THE EXPECTED TRACK OF THE WEATHER
SYSTEM COULD BRING THE SEVERE THREAT NORTH INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ACROSS MANY AREAS THIS AFTERNOON
AND EVENING.

In the hours before

Local storm report, Jun 1, 2:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             1 NW LE MARS            42.80N 96.18W
06/01/2014  E1.00 INCH       PLYMOUTH           IA   TRAINED SPOTTER

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:19 AM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Jun 1, 1:54 AM CDTFlash Flood WatchFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 17 more19 hr
Jun 1, 1:59 AM CDTFlash Flood WarningFSDDavison, Douglas, Hanson, Hutchinson, McCook3 hr
Jun 1, 2:53 AM CDTFlash Flood WarningFSDLake, Minnehaha, Moody3 hr
Jun 1, 8:38 AM CDTRiver Flood WarningFSDLincoln, Union5 days
Jun 1, 8:38 AM CDTRiver Flood WarningFSDUnion5 days
Jun 1, 12:23 PM CDTRiver Flood WarningFSDBeadle4 days
Jun 1, 1:37 PM CDTSevere Thunderstorm WarningFSDYankton38 min
Jun 1, 2:47 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha43 min
Jun 1, 2:56 PM CDTSevere Thunderstorm WarningFSDClay, Union49 min
Jun 1, 2:58 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union47 min
Jun 1, 3:17 PM CDTSevere Thunderstorm WarningFSDUnion43 min
Jun 1, 3:29 PM CDTSevere Thunderstorm WarningFSDLincoln, Union46 min
Jun 1, 3:40 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Jun 1, 5:21 PM CDTFlash Flood WarningFSDBrookings3 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.